Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 524
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Contacts Login 
CASE REPORT
Year : 2015  |  Volume : 4  |  Issue : 2  |  Page : 99-103

Multiple cutaneous necrotic lesions associated with Interferon beta-1b injection for multiple sclerosis treatment: A case report and literature review


1 Department of Dermatology, Skin Diseases and Leishmaniasis Research Center, Isfahan University of Medical Sciences, Isfahan, Iran
2 Students' Research Committee, School of Medicine, Semnan University of Medical Sciences, Semnan, Iran
3 Department of Dermatology, Skin Diseases and Leishmaniasis Research Center, Students' Research Committee, Isfahan University of Medical Sciences, Isfahan, Iran
4 Pharmacy Students' Research Committee, School of Pharmacy, Isfahan University of Medical sciences, Isfahan, Iran

Correspondence Address:
Bahareh Abtahi-Naeini
Department of Dermatology, Skin Diseases and Leishmaniasis Research Center, Students' Research Committee, Isfahan University of Medical Sciences, Isfahan
Iran
Login to access the Email id

Source of Support: Department of Dermatology, Skin Diseases and Leishmaniasis Research Center, Isfahan University of Medical Sciences, Isfahan, Iran, Conflict of Interest: None


DOI: 10.4103/2279-042X.155762

Rights and Permissions

Multiple sclerosis (MS) is a chronic and debilitating inflammatory autoimmune disorder of the central nervous system. MS patients may experience severe local inflammatory skin reactions during disease-modifying therapy with subcutaneously injected interferon-beta-1b (IFN-β). We report the case of a 49-year-old woman with relapsing-remitting MS, who developed multiple cutaneous necrotic ulcers on both arms and thighs after 3 months of treatment with subcutaneous IFN-β-1b. The biopsy specimens showed skin and subcutaneous tissue necrosis. We diagnosed the skin lesions as cutaneous necrotic ulcerations associated with IFN-β-1b injection. The treatment included ending the use of subcutaneously injected IFN-β-1b and switching to intramuscularly injected IFN-β-1a because of the multiple cutaneous necrotic ulcers. The injection of IFN-β-1b in the areas with lesions was stopped, and the patient's clinical condition improved with the addition of routine wound care, surgical debridement, and skin grafting. This report is intended to raise awareness about severe adverse skin reactions which may rarely occur with subcutaneous IFN-β-1b injection. Early recognition and correction of the injection technique and switching to other forms of interferon can help to prevent these complications.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2812    
    Printed36    
    Emailed0    
    PDF Downloaded298    
    Comments [Add]    
    Cited by others 2    

Recommend this journal